Alert archive / North Carolina / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 49, NWS Wilmington, NC

May 19, 1995Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 19, 1995, 12:06 PM EDT for Pender County, North Carolina. It was in force for 69 min.

The area

The counties it named.

The facts

Issued
May 19, 1995, 12:06 PM EDT (16:06 UTC)
Expired
May 19, 1995, 1:15 PM EDT
In force
69 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Pender County, NC

The radar

The Wilmington radar (KLTX), 77 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1995-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1995-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1665 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
1.3
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 191606
SVRILM
NCC141-191715-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1206 PM EDT FRI MAY 19 1995
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  115 PM EDT
FOR EVERYONE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST NORTH CAROLINA
 
   ...PENDER COUNTY
 
AT 1202 PM EDT A SEVERE THUNDERSTORM EXTENDED ALONG THE BLADEN AND
PENDER COUNTY BORDER NEAR KELLY AND WEST OF ATKINSON. MOVEMENT WAS EAST
NORTHEAST AT 40 MILES AN HOUR. THE STORM WILL MOVE THROUGH PENDER
COUNTY...REACHING BURGAW BY 1220 PM.
 
DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR CAN BE EXPECTED WITH THESE
STORMS. PEOPLE \IN THE PATH SHOULD MOVE INDOORS IMMEDIATELY.
 
ALTHOUGH NO TORNADOES HAVE BEEN DETECTED WITH THIS STORM...A TORNADO
WATCH REMAINS IN EFFECT. TORNADOES CAN DEVELOP WITHOUT WARNING FROM
A SEVERE THUNDERSTORM.
 
SQI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 9:57 AM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 19, 9:57 AM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
953 AM EDT FRI MAY 19 1995

RAH & CAE: FCST LUKS GD AS IS. NO CHGS NEEDED. CWF LUKS GD AS IS. WL
GO ALONG W/CAE & MHX ON THE RESPECITVE H2OS.

DISC...NOT MUCH TIME TO TALK. SVR WX ALRDY GOING OVER CWA ATTM. MRNG
SOUNDINGS SHOWING GD INSTABILITY FOR TDY. GD LOW LVL WNDS W/SME SHEAR
SHUD CONT TO GIVE THE ILM CWA PSBL SVR WX THRU THE AFTN HRS. WBZ VALUES
WERE BLO 10000 FT. THIS WUD INDICATE PSBL HAIL. SME RPRTS ALRDY OF THAT
OVR PRTNS OF CWA. GOTTA GO. GLAD I/VE GOT THE MUCH APPRCTD HELP TDY.

TRY TO HAVE A GREAT MRNG!.

JOE

In the hours before

Local storm report, May 19, 11:28 AM EDT, 38 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT NC
1125 AM CDT FRI MAY 19 1995

TIME

1102 AM    LENOIR CO   4 MI EAST OF LAGRANGE-DIME SIZE HAIL
1110 AM    LENOIR CO   QUARTER SIZE HAIL. TWO FUNNEL CLOUDS REPORTED
1120 AM    PITT CO     DIME SIZE HAIL IN GRIFTON

TK

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 9:42 AM EDTSevere Thunderstorm WarningILMRobeson48 min
May 19, 10:15 AM EDTSevere Thunderstorm WarningILMBladen45 min
May 19, 11:14 AM EDTSevere Thunderstorm WarningILMRobeson61 min
May 19, 11:28 AM EDTSevere Thunderstorm WarningILMBladen, Columbus62 min
May 19, 2:30 PM EDTSevere Thunderstorm WarningILMBrunswick45 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.